Alert archive / Ohio / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 285, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2006, 4:59 PM EDT for Mahoning County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2006, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 20, 2006, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Mahoning County, OH
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 202059
SVRCLE
OHC099-202145-
/O.NEW.KCLE.SV.W.0285.060720T2059Z-060720T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
459 PM EDT THU JUL 20 2006
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHONING COUNTY IN NORTHEAST OHIO
* UNTIL 545 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
YOUNGSTOWN...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE CANFIELD...CAMPBELL AND BOARDMAN.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4112 8080 4112 8054 4103 8054 4103 8057
4101 8059 4102 8080
$$2 follow-up statements
000
WWUS51 KCLE 202119
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
519 PM EDT THU JUL 20 2006
OHC099-202145-
/O.CON.KCLE.SV.W.0285.000000T0000Z-060720T2145Z/
MAHONING OH-
519 PM EDT THU JUL 20 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR
MAHONING COUNTY...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS
LOCATED NEAR CAMPBELL...AND MOVING EAST AT 15 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 4112 8080 4112 8054 4103 8054 4103 8057
4101 8059 4102 8080
$$000
WWUS51 KCLE 202145
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT THU JUL 20 2006
OHC099-202154-
/O.EXP.KCLE.SV.W.0285.000000T0000Z-060720T2145Z/
MAHONING OH-
544 PM EDT THU JUL 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY WILL EXPIRE AT
545 PM EDT...
LAT...LON 4112 8080 4112 8054 4103 8054 4103 8057
4101 8059 4102 8080
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:02 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 20, 3:02 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 302 PM EDT THU JUL 20 2006 .SHORT TERM(TONIGHT THROUGH SATURDAY NIGHT)... EARLY AFTERNOON ANALYSIS DEPICTS A STRONG COLD FRONT OVER WESTERN MICHIGAN...WITH A DECAYING MCS AHEAD OF THE FRONT OVER CENTRAL INDIANA. MORNING CONVECTION OVER MICHIGAN AND WESTERN OHIO PLACED AN OUTFLOW BOUNDARY EAST OF TOLEDO AND FINDLAY WHICH HAS BEEN THE CATALYST FOR ONGOING STORMS ALONG AND EAST OF INTERSTATE 71. OUTFLOW BOUNDARY AND ASSOCIATED STORMS WILL CONTINUE TO PUSH EAST INTO THE UNSTABLE AIRMASS OVER PENNSYLVANIA...MAIN CONCERNS WITH THE FORECAST WILL BE LINGERING PRECIP THIS EVENING/OVERNIGHT AND HOW MUCH OF AN EFFECT THE FRONTAL PASSAGE WILL HAVE ON TEMPS THIS WEEKEND. THE WRF HAS THE BEST HANDLE ON THE CURRENT SITUATION IN TERMS OF LOCATION OF PRECIP AND SYNOPTIC FEATURES. GFS AND EVEN THE RUC SEEM TO THINK THAT THERE ARE ONGOING SHOWERS AND THUNDERSTORMS ACROSS WESTERN MICHIGAN...RECENT RADAR TRENDS SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS NORTHERN MICHIGAN BUT THESE ARE STILL QUITE A DISTANCE AWAY AND VERY SCATTERED IN NATURE. WITH THE FRONT MOVING INTO A RELATIVELY STABLE AIRMASS OVER MICHIGAN AND BEST MOISTURE TRANSPORT CONFINED TO THE EASTERN COUNTIES OF OHIO THIS EVENING...WILL ONLY GO WITH CHANCE POPS ACROSS THE WESTERN COUNTIES THIS EVENING THROUGH MIDNIGHT...THEN TAPER BACK TO SLIGHT CHANCES FOLLOWING THE FRONTAL PASSAGE. GFS LOOKS TOO AGGRESSIVE IN HOLDING ONTO PRECIP FOR MOST OF THE NIGHT AND CONTINUE TO FAVOR THE WRF QPF FIELD. WRF TRIES TO DEVELOP SOME LIGHT PRECIP OVERNIGHT ACROSS THE SOUTHERN TIER OF THE CWA...BUFR DATA ALSO INDICATES THIS BUT FWC AND MET GUIDANCE DISAGREE. BETS EXPLANATION IS THAT THE MODEL IS TRYING TO SQUEEZE OUT LIGHT RAIN IN THE VERY SATURATED BOUNDARY LAYER...WILL MAKE MENTION OF FOG IN THIS AREA BUT NOT PRECIP SINCE ATMOSPHERE WILL BE WORKED OVER AT THAT POINT. TOMORROW HIGH PRESSURE BUILDS IN FROM THE NORTH...DEWPOINTS WILL COME DOWN SOMEWHAT DURING THE DAY ALONG WITH TEMPS. UPSTREAM POST-FRONTAL TEMPERATURES TODAY HAVE BEEN IN THE LOWER 80S...THIS LOOKS REASONABLE FOR THE FORECAST AREA HERE. CLOUDS WILL STICK AROUND A BIT DURING THE DAY WHICH WILL ALSO LIMIT HEATING...PREVIOUS FORECAST HIGHS LOOK FINE. SATURDAY IS PROBLEMATIC AS THE WRF AND THE GFS HAVE DIFFERING SOLUTIONS SATURDAY AFTERNOON. BOTH MODELS SHOW A WAVE COMING UP THE OHIO VALLEY SATURDAY MORNING...THE GFS INTENSIFIES THE WAVE INTO A CLOSED LOW AND SPREADS PRECIP ALL THE WAY NORTHWARD TO THE LAKE ERIE SHORELINE SATURDAY AFTERNOON. THE WRF IS A BIT MORE RESERVED AND BRINGS THE PRECIP IN 6 HRS LATER AND KEEPS IT CONFINED TO CENTRAL AND SOUTHEASTERN OHIO. BOTH MODELS SHOW THE STRONGEST MOISTURE TRANSPORT IN PENNSYLVANIA OUTSIDE OF THE FORECAST AREA SO HAVE OPTED TO MAINTAIN A DRY FORECAST ON SATURDAY. TEMPS SATURDAY WILL BE REMARKABLY COOLER WITH MID 70S FOR HIGHS...AROUND 60 FOR LOWS. MAV GUIDANCE LOOKED TOO COOL...PROBABLY ATTRIBUTED TO STRONGER NORTHERLY WINDS ASSOCIATED WITH DEEP SURFACE LOW OVER WEST VIRGINIA AND FOLLOWED MET/FWC. && .LONG TERM(SUNDAY THROUGH THURSDAY)... UPPER TROUGH SWINGS THROUGH THE FORECAST AREA SUNDAY AFTERNOON. GFS SHOWING SOME PRECIP DEVELOPING WITH THIS WAVE BUT WEAK NATURE OF WAVE AS WELL AS SURFACE RIDGE OVERHEAD LEADS ME TO BELIEVE THAT PRECIP WILL BE SPOTTY IN NATURE AT BEST. SLIGHT CHANCES SEEM OK AT THIS POINT...CONFIDENCE NOT HIGH ENOUGH AT THIS POINT TO BUMP UP TO CHANCE WORDING...NOR IS CONFIDENCE HIGH ENOUGH TO ELIMINATE POPS ALTOGETHER. FOLLOWING THE WAVE THE UPPER FLOW TAKES ON A MORE WNW ORIENTATION...EVENTUALLY BECOMING ZONAL IN NATURE BY TUESDAY. GFS AND ECMWF BOTH INDICATING A SERIES OF WAVES EMBEDDED IN THE FLOW BUT BEST CHANCES FOR PRECIP LOOK TO BE OVER THE NORTHERN GREAT LAKES. BY WEDNESDAY A WAVE MAKES ITS WAY UP THE OHIO VALLEY ON THE WESTERN PERIPHERY OF THE SURFACE RIDGE...THIS IS ALSO COINCIDENT WITH A WAVE APPROACHING FROM THE NORTHERN PLAINS. HAVE GONE WITH CHANCE POPS FROM WEDNESDAY AFTERNOON ONWARD THROUGH THE END OF THE FORECAST PERIOD AS THESE WAVES TRAVERSE THE FORECAST AREA...MREF MEMBERS SUPPORT THIS THINKING AS WELL. AS FOR TEMPS...COOLDOWN THIS WEEKEND WILL LINGER INTO EARLY NEXT WEEK WITH NEAR NORMAL TEMPS THROUGH MONDAY. ADD A DEGREE OR TWO EACH DAY THROUGH THE MIDDLE OF THE WEEK AS RETURN FLOW INCREASES...HIGHS IN THE MID TO UPPER 80S BY WEDNESDAY...LOWS IN THE MID 60S. && .AVIATION(18Z-18Z)... A LINE OF STORMS HAVE DEVELOPED JUST WEST OF MFD AND CLE ALONG THE OUTFLOW FROM THE DYING MCS OVR INDIANA. THESE STORMS ARE MOVING INTO A FAIRLY UNSTABLE ATMOSPHERE SO EXPECT THEM TO AT LEAST MAINTAIN THEIR INTENSITY OR EVEN STRENGTHEN AS THEY MOVE EAST. HOWEVER...SINCE THE BOUNDARY IS MOVING FAIRLY FAST...THEY SHOULD BE OUT OF THE FORECAST AREA BY 22Z IF NOT EARLIER. AFTER THAT...THE NAM AND GFS SUGGEST THAT ADDITIONAL DEVELOPMENT MAY OCCUR THIS EVENING BUT WITH THE ATMOSPHERE SO WORKED OVER UPSTREAM. WL BRING TAFS DOWN TO MVFR OVERNIGHT BEHIND THE FRONT...THEN BACK TO VFR ON FRI MRNG. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. && SHORT TERM...LEINS LONG TERM...LEINS AVIATION...MRD
Hazardous weather outlook, Jul 20, 3:47 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 347 AM EDT THU JUL 20 2006 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-211115- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT- CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 347 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. A COLD FRONT MOVING THROUGH THE AREA WILL BE THE TRIGGER OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. OUDEMAN
In the hours before
Local storm report, Jul 20, 3:45 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM DOWNBURST CHARDON 41.58N 81.21W
07/20/2006 GEAUGA OH LAW ENFORCEMENT
SEVERAL TREES DOWN IN CHARDON AND MUNSON TOWNSHIPS
0143 PM TSTM WND GST 10 SW ASHTABULA 41.78N 80.94W
07/20/2006 M60.00 MPH ASHTABULA OH TRAINED SPOTTER
NICKEL HAIL AND MEASURED 60 MPH WINDS IN UNIONVILLE
0145 PM HAIL LUCAS 40.70N 82.42W
07/20/2006 E0.75 INCH RICHLAND OH FIRE DEPT/RESCUE
&&
RANDELThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:20 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 55 min |
| Jul 20, 1:25 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 54 min |
| Jul 20, 1:31 PM EDT | Special Marine Warning | CLE | 119 min | |
| Jul 20, 1:44 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 60 min |
| Jul 20, 2:00 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 38 min |
| Jul 20, 3:20 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 55 min |
| Jul 20, 6:05 PM EDT | Special Marine Warning | CLE | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.